Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS Des Moines, IA
NWS Des Moines, IA issued this special weather statement at Aug 4, 2016, 2:00 PM CDT for Dallas County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2016, 2:00 PM CDT (19:00 UTC)
- Expired
- Aug 4, 2016, 2:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
County Dallas County, IA
The radar
The Des Moines radar (KDMX), 18 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1412 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 1518 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
929 WWUS83 KDMX 041900 SPSDMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT THU AUG 4 2016 IAZ059-060-041930- DALLAS IA-POLK IA- 200 PM CDT THU AUG 4 2016 ...GUSTY WINDS TO 50 MPH POSSIBLE WITH HEAVY RAIN... AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODWARD...OR 7 MILES SOUTHEAST OF PERRY...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... JOHNSTON...GRIMES...PERRY...POLK CITY...GRANGER...WOODWARD... SAYLORVILLE LAKE...BIG CREEK LAKE...MINBURN...BOUTON AND BIG CREEK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4171 9408 4186 9409 4186 9371 4169 9370 TIME...MOT...LOC 1900Z 268DEG 28KT 4178 9398 $$ BEERENDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 12:33 PM CDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 4, 12:33 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1233 PM CDT Thu Aug 4 2016 .SHORT TERM.../Today/ Issued at 409 AM CDT Thu Aug 4 2016 Main forecast concern was focused on timing of convection and any severe weather potential. Pulled back the onset of pops a few hours today and confined them to just the north to northwest this morning. The MCS over east-central South Dakota looks to move into northern portions of the CWA b/t 13-15z this morning and will be the first round of storms. The second round looks to develop along the cold front this afternoon. Most of the hires models agree on this timing, but keep convection somewhat disorganized and thus low confidence any widespread severe potential this morning. The cold front looks to enter the northwest portion of Iowa b/t 18-21z and transition southeast through the afternoon hours and by around 00z Friday it looks to be located from near Cass County to Black Hawk County. The better forcing remains over northern Iowa collocated with good instability. MCW NAM/GFS Bufr soundings suggest SB CAPE to increase to 3000-4000 J/kg b/t 21-00z today. Low level shear is weak, 0-1km is roughly 10 knots and 0-3km shear is near 20 knots and thus not anticipating much of a tornado threat today. Main severe concern would be elevated hail and damaging wind with the amount of instability present, including DCAPE values over 1000 J/kg, once storms redevelop later this afternoon. The other threat is heavy rain as PWATs are as high as 2.5 inches and warm layer cloud depths over 14,000 feet. Certainly anything that develops will have the potential to put down a significant amount of rain in a short time frame. The coverage looks to be limited until after 00z Friday. .LONG TERM.../Tonight through Wednesday/ Issued at 409 AM CDT Thu Aug 4 2016 The cold front will be entering central Iowa by 00z with thunderstorms likely ongoing to begin the period in vicinity of the boundary especially over the northeast. A possible split may be in progress with the primary upper level system and kinematics passing to the north while other energy remains to the southwest. This line should eventually fill during the evening as the system settles slowly south. Heavy rain potential remains with a ribbon of PWATs in excess of 2 inches pooling ahead of the front. Despite the lack of a good LLJ development this evening, moisture transport will remain good in the low to mid levels feeding into the boundary. Initial storm motions will be nearly parallel to the front leading to the potential for training of storms. A few severe storms remain possible with best potential over the northeast half of the state where better deep layer shear resides. Damaging wind gusts remain the main threat for severe weather with cold pool development possible with favorable 0-3 km theta-e differences and flow becoming unidirectional aloft. Convection may maintain much of the night as the cold front settles very slowly south and instability remaining a bit post frontal keeping thunderstorm chances going despite boundary passage. Showers and thunderstorms will remain possible over the far south on Friday. There is some uncertainty farther north towards the I80 corridor where good drying is taking place below 700 mb but good deep layer moisture will reside above this level along with continued weak forcing. May need to add a few showers back north if trends persist. The moisture aloft and associated clouds may also keep temperatures cooler than the forecast upper 70s to lower 80s over the southern half. Additional chances for showers and isolated thunderstorms will try to lift into southwest Iowa Saturday while pleasant and dry conditions are expected elsewhere. The best potential for thunderstorms over the weekend remains late Sunday into Monday morning as warm advection begins to surge back north. Tuesday and Wednesday will be warm and humid with a few isolated storms possible. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1233 PM CDT Thu Aug 4 2016 A storm currently to move through KALO at TAF period onset, otherwise more widespread activity is expected by late this afternoon into the evening hours possibly impacting all TAF sites as a frontal boundary sweeps through IA. This will shift winds around to the north. Could have a mid-level CU field in place through the day Friday. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Donavon AVIATION...Beerends
Hazardous weather outlook, Aug 4, 5:12 AM CDT, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT THU AUG 4 2016 IAZ004>007-015>017-023>028-034>039-046>050-060>062-051015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN AGAIN THIS AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SUNDAY THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED. IAZ033-044-045-057>059-070>075-081>086-092>097-051015- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. ISOLATED SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SATURDAY NIGHT THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 4, 10:09 AM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 4 2016
IAZ017-026-027-041545-
FRANKLIN IA-CERRO GORDO IA-BUTLER IA-
1009 AM CDT THU AUG 4 2016
...GUSTY WINDS AND DIME HAIL POSSIBLE...
AT 1008 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKWELL...OR 11 MILES SOUTH OF MASON CITY...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...THORNTON...SWALEDALE...CHAPIN...
AREDALE...DOUGHERTY...BURCHINAL AND PORTLAND.
LAT...LON 4291 9303 4291 9290 4285 9287 4281 9336
4307 9344 4320 9303
TIME...MOT...LOC 1508Z 257DEG 21KT 4298 9321
BEERENDSLocal storm report, Aug 4, 11:06 AM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1106 AM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 4 SW DOUGHERTY 42.89N 93.10W
08/04/2016 FRANKLIN IA TRAINED SPOTTER
2 FOOT IN DIAMETER TREE SNAPPED.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 4, 12:20 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1220 PM CDT THU AUG 4 2016
IAZ028-038-039-050-041815-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
1220 PM CDT THU AUG 4 2016
...GUSTY WINDS AND HEAVY RAINFALL HEADING TOWARD WATERLOO...
AT 1218 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR CEDAR FALLS...MOVING SOUTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL IS ALSO EXPECTED WITH PONDING OF WATER ON
ROADWAYS POSSIBLE. A QUICK HALF INCH TO ONE INCH OF RAINFALL IS
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...EVANSDALE...JESUP...LA PORTE CITY...
HUDSON...REINBECK...DIKE...ELK RUN HEIGHTS...WATERLOO MUNICIPAL
AIRPORT...CROSSROADS MALL...UNI-DOME AND MCLEOD CENTER...
JANESVILLE...WASHBURN...RAYMOND...GILBERTVILLE...MORRISON...TF CLARK
STATE PARK AND GEORGE WYTH STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4230 9207 4230 9230 4225 9230 4220 9254
4243 9280 4256 9265 4256 9255 4263 9256
4270 9247 4249 9208 4247 9208 4247 9206
TIME...MOT...LOC 1718Z 309DEG 20KT 4257 9254
BEERENDSSpecial weather statement, Aug 4, 1:42 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
142 PM CDT THU AUG 4 2016
IAZ039-041930-
BLACK HAWK IA-
142 PM CDT THU AUG 4 2016
...GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL POSSIBLE...
AT 141 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LA PORTE CITY...OR 10 MILES SOUTHEAST OF WATERLOO...MOVING SOUTHEAST
AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. HEAVY RAINFALL DROPPING A QUICK INCH OF RAIN IS ALSO
POSSIBLE. SOME PONDING OF WATER IS POSSIBLE ON ROADWAYS AND IN
DITCHES.
LOCATIONS IMPACTED INCLUDE...
EVANSDALE...JESUP...LA PORTE CITY...ELK RUN HEIGHTS...WASHBURN...
RAYMOND AND GILBERTVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4230 9241 4231 9243 4254 9216 4250 9208
4247 9208 4247 9206 4230 9207
TIME...MOT...LOC 1841Z 304DEG 16KT 4238 9221
BEERENDSSpecial weather statement, Aug 4, 2:00 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 200 PM CDT THU AUG 4 2016 IAZ059-060-041930- DALLAS IA-POLK IA- 200 PM CDT THU AUG 4 2016 ...GUSTY WINDS TO 50 MPH POSSIBLE WITH HEAVY RAIN... AT 200 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOODWARD...OR 7 MILES SOUTHEAST OF PERRY...MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM AS WELL AS HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... JOHNSTON...GRIMES...PERRY...POLK CITY...GRANGER...WOODWARD... SAYLORVILLE LAKE...BIG CREEK LAKE...MINBURN...BOUTON AND BIG CREEK STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4171 9408 4186 9409 4186 9371 4169 9370 TIME...MOT...LOC 1900Z 268DEG 28KT 4178 9398 BEERENDS
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:09 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 36 min |
| Aug 4, 10:37 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 38 min |
| Aug 4, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 65 min |
| Aug 4, 12:20 PM CDT | Special Weather Statement | DMX | Black Hawk | 55 min |
| Aug 4, 1:28 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 24 more | 6 hr |
| Aug 4, 1:42 PM CDT | Special Weather Statement | DMX | Black Hawk | 48 min |
| Aug 4, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| Aug 4, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 55 min |
| Aug 4, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Aug 4, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 47 min |
| Aug 4, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Poweshiek, Story, Tama | 68 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.